Alert archive / Missouri / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 425, NWS St. Louis, MO

July 18, 2006Iron County, Reynolds County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 18, 2006, 6:45 PM CDT for Iron County, Reynolds County, Missouri. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 18, 2006, 6:45 PM CDT (23:45 UTC)
Expired
Jul 18, 2006, 7:30 PM CDT
In force
45 min
Issued by
NWS St. Louis, MO
Area
Counties, with a storm outline in the text

Counties Iron County, MO, Reynolds County, MO

The radar

The St Louis radar (KLSX), 137 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 6:45 PM CDTHAIL 0.754 S Ironton, MO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 11.8 hours before the alert went out and 282 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2006-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2006-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 107 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-293 J/kg
Mixed-layer LCL
1983 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
107 m²/s²
0-3 km storm-relative helicity
146 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 182345
SVRLSX
MOC093-179-190030-
/O.NEW.KLSX.SV.W.0425.060718T2345Z-060719T0030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
645 PM CDT TUE JUL 18 2006

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHERN IRON COUNTY IN SOUTHEAST MISSOURI
  NORTHEASTERN REYNOLDS COUNTY IN SOUTHEAST MISSOURI

* UNTIL 730 PM CDT

* AT 642 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DESTRUCTIVE WINDS IN EXCESS OF 80 MPH.  THIS STORM WAS LOCATED NEAR
  GLOVER...OR ABOUT 9 MILES SOUTHWEST OF IRONTON...AND MOVING SOUTH
  AT 10 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ANNAPOLIS...

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3757 9056 3760 9086 3731 9090 3728 9062

$$

CARNEY
1 follow-up statement
000 
WWUS53 KLSX 190012
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
710 PM CDT TUE JUL 18 2006

MOC093-179-190030-
/O.CON.KLSX.SV.W.0425.000000T0000Z-060719T0030Z/
REYNOLDS MO-IRON MO-
710 PM CDT TUE JUL 18 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT 
FOR SOUTHERN IRON AND NORTHEASTERN REYNOLDS COUNTIES...

AT 706 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DESTRUCTIVE HURRICANE FORCE WINDS IN EXCESS OF 80 MPH.
SIREN ACTIVATION IS SUGGESTED.  THIS STORM WAS LOCATED NEAR
LESTERVILLE...OR ABOUT 15 MILES SOUTHWEST OF IRONTON...MOVING
SOUTHWEST AT 10 MPH.

LOCATIONS NEAR THE PATH OF THE SEVERE THUNDERSTORM INCLUDE 
LESTERVILLE...HOGAN...GLOVER...CHLORIDE...SABULA...ANNAPOLIS...AND
RURAL EASTERN REYNOLDS COUNTY

DOPPLER RADAR HAS INDICATED SOME WEAK ROTATION WITHIN THIS STORM.
WHILE NOT IMMEDIATELY LIKELY...A TORNADO MAY STILL DEVELOP. IF A
TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A
STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3757 9056 3760 9086 3731 9090 3728 9062

$$

CARNEY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 18, 4:21 PM CDT, 2 hours 24 minutes earlier.

Area forecast discussion, Jul 18, 4:21 PM CDT, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
421 PM CDT TUE JUL 18 2006

.DISCUSSION...
THE HEAT CONTINUES. CONDITIONS HAVE MATERIALIZED PRETTY MUCH AS
EXPECTED YESTERDAY WITH THE RESURGENCE OF HUMIDITY FROM POOLING
SFC DPTS...CREATING SOME OPPRESSIVE CONDITIONS ALONG AND SOUTH OF
THE I-70 CORIDOOR. SFC DPTS IN THIS ZONE INVOF OF THE WK FRONT
HAVE BEEN IN THE MIDDLE TO UPPER 70S WITH HEAT INDEX VALUES
GENERALLY AVERAGING 105 TO 110. THE DNR SITE IN NORTH ST LOUIS HAS
REPORTED AN AMBIENT AIR TEMP OF 99 DEGREES AND HEAT INDEX OF 117
FOR THE LAST SEVERAL HOURS...IT IS LIKELY WORSE IN THE CENTER OF
DOWNTOWN. THE ONLY AREAS WHICH HAVE BEEN SPARED THE EXTREME HEAT
ARE FAR NRN MO WHERE TEMPS AND SFC DPTS ARE A TAD LOWER THAN
YESTERDAY AND SCNTRL IL WHICH HAD A SLOWER START DUE TO THE
MORNING CONVECTION.

THE WEAK FRONT WAS SITUATED JUST SOUTH OF I-70 AT 20Z WITH THE
HEAT AND HUMIDITY CONTRIBUTING TO EXTREME LEVELS OF CAPE IN EXCESS
OF 5000 J/KG. THE CAP WAS WEAKENING FROM STL SOUTH AND EAST AND A
TSRA WAS TRYING TO DEVELOP IN THE EASTERN OZARKS. I HAVE KEPT SOME
SLGT CHANCE POPS IN FOR THIS EVENING BASICALLY ALONG AND SOUTH OF
THE CDFNT PSN. IF WE CAN GET SOME TSRA TO DVLP IT WILL LIKELY GO
SVR GIVEN THE EXTREME INSTABILITY...HOWEVER ANY COVERAGE IS
EXPECTED TO REMAIN LOW...GENERALLY ISOLD TO WDLY SCT.

THE PROLONGED PERIOD OF DANGEROUS HEAT IS EXPECTED TO CONTINUE
THROUGH THURSDAY EVENING WITH ALL INDICATIONS THAT WED AND THURSDAY
WILL BE HOTTER THAN TODAY. THE BNDRY SHOULD LIFT NWD ON WEDNESDAY
AS THE UPR RIDGE RELOADS AND THEN THE BNDRY BECOMES ILL-DEFINED
IN THE AFTERNOON OVER IL. THURSDAY LOOKS LIKE IT WILL BE THE
HOTTEST DAY OF THE SUMMER WITH WSWLY LOW LEVEL FLOW AHEAD OF THE
NEXT CDFNT...A PRONOUNCED LOW LVL THERMAL RIDGE WITH H85 TEMPS AOA
+25 DEGC...AND COMPRESSIONAL WARMING AHEAD OF THE FRONT. IF THERE
IS ANY SAVING GRACE IT LOOKS AS THOUGH THE CURRENT EXTREME SFC
DPTS SHOULD DIMINISH SOME WITH THE MORE WLY COMPONENT TO THE SFC
FLOW ON THURS.

THE CURRENT HEADLINES STILL LOOK EXCELLENT AND THE REMAINDER OF
THE EASTERN OZARKS HAS BEEN NOW PLACED IN A HEAT ADVSRY WITH THAT
AREA FLIRTING WITH AFTERNOON HEAT INDEX VALUES OF 105. THE
GUIDANCE...SPCLY THE WRF-NAM IS NOW SUGGESTING A BIT SLOWER SWD
PUSH TO THE NEXT EAST-WEST COLD FRONT ON FRI AND A SLOWER ARRIVAL
OF THE COOLER AIR AND LOWER HUMIDITY. THIS MAY PROLONG THE HEAT
SOME INTO FRIDAY OVER THE SRN HALF OF MO INTO SRN IL. GIVEN THE
INCONSISTENCY IN THE MODEL GUIDANCE AT THIS PERIOD WE HAVE DECIDED
TO ADDRESS ANY RESIDUAL HEAT ISSUES FOR THIS PERIOD WHEN THEY
BECOME MORE APPARENT.

INITIAL PCPN THREAT WITH THE CDFNT ON THURSDAY AFTERNOON MAY BE
LIMITED DUE TO CAPPING BUT SHOULD STEADILY INCREASE FRI INTO EARLY
SAT AS SVRL SHRTWVS COME INTO PLAY...TEMPS COOL AND MOISTURE INCREASES.

THE PATTERN SHIFT ALLUDED TO YESTERDAY STILL IS FORECAST FOR THE
WEEKEND INTO EARLY NEXT WEEK WITH THE CENTER OF THE UPR RIDGE
RETROGRADING TO NEAR THE WEST COAST AND TROFFING THRU THE ERN
U.S.. ESSENTIALLY THIS WILL BRING US WELCOME COOLER AND DRIER AIR
WITH HIGHS IN THE 80S AND LOWS IN THE 60S.

GLASS
&&

.AVIATION...
FOR THE 18Z TAFS...CDFNT EXTDG FM NEAR CMI TO JUST N OF STL TO SRN
KS. ISOLATED TRWS EAST OF TAF SITES SEVERAL HOURS AGO HAVE
DIMINISHED. MAY STILL SEE SOME ISOLATED DEVELOPMENT AS FRONT MOVES
THRU...BUT WILL LEAVE TAF SITES DRY FOR NOW. OTHERWISE...SFC WNDS
SHOULD BE MAINLY NELY NORTH OF THE CDFNT...WITH SCATTERED CU/AC THRU
EVENING HOURS...THEN WENT SKC AFTER THAT. WINDS TO SWITCH TO THE SE
BY MID MORNING ON WEDNESDAY.

BYRD

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR AUDRAIN-BOONE-
     CALLAWAY-COLE-CRAWFORD-FRANKLIN-GASCONADE-JEFFERSON-KNOX-
     LEWIS-LINCOLN-MARION-MONITEAU-MONROE-MONTGOMERY-OSAGE-PIKE-
     RALLS-SHELBY-ST. CHARLES-ST. FRANCOIS-ST. LOUIS-ST. LOUIS
     CITY-STE. GENEVIEVE-WARREN-WASHINGTON.

     HEAT ADVISORY UNTIL 7 PM CDT THURSDAY FOR IRON-MADISON-REYNOLDS.

IL...EXCESSIVE HEAT WARNING UNTIL 7 PM CDT THURSDAY FOR ADAMS IL-BOND
     IL-BROWN IL-CALHOUN IL-CLINTON IL-FAYETTE IL-GREENE IL-
     JERSEY IL-MACOUPIN IL-MADISON IL-MARION IL-MONROE IL-
     MONTGOMERY IL-PIKE IL-RANDOLPH IL-ST. CLAIR IL-WASHINGTON
     IL.

&&

WFO LSX
Hazardous weather outlook, Jul 18, 3:45 PM CDT, 3 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT TUE JUL 18 2006

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-191100-
ADAMS IL-AUDRAIN-BOND IL-BOONE-BROWN-CALHOUN IL-CALLAWAY-CLINTON IL-
COLE-CRAWFORD-FAYETTE IL-FRANKLIN-GASCONADE-GREENE IL-JEFFERSON-
JERSEY IL-KNOX-LEWIS-LINCOLN-MACOUPIN IL-MADISON IL-MARION-MARION IL-
MONITEAU-MONROE-MONROE IL-MONTGOMERY-MONTGOMERY IL-OSAGE-PIKE-
PIKE IL-RALLS-RANDOLPH IL-SHELBY-ST CHARLES-ST CLAIR IL-ST FRANCOIS-
ST LOUIS-ST LOUIS CITY-STE GENEVIEVE-WARREN-WASHINGTON-WASHINGTON IL-
324 PM CDT TUE JUL 18 2006

...EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 7 PM CDT
THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
ILLINOIS...WEST CENTRAL ILLINOIS...CENTRAL MISSOURI...EAST
CENTRAL MISSOURI AND NORTHEAST MISSOURI.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING. DUE TO
THE HIGH AMOUNTS OF INSTABILITY AVAILABLE...SOME OF THE STORMS THAT
DO FORM MAY BECOME SEVERE FOR SHORT PERIODS OF TIME...CAPABLE OF
PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT AND HUMIDITY LEVELS WILL REMAIN VERY HIGH THROUGH THURSDAY...
WITH HIGH TEMPERATURES FROM 95 TO 100 AND HEAT INDICES FROM 105 TO
115 EACH AFTERNOON AND EARLY EVENING.

THE CHANCE FOR THUNDERSTORMS WILL RETURN AREAWIDE ON FRIDAY
THROUGH SATURDAY AS A COLD FRONT PUSHES ACROSS THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THROUGH THIS EVENING.

MOZ084-085-099-191100-
IRON-MADISON-REYNOLDS-
324 PM CDT TUE JUL 18 2006

...A HEAT ADVISORY IS IN EFFECT UNTIL 7 PM CDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE AS A COLD FRONT PUSHES SOUTH
THROUGH THE AREA. DUE TO THE HIGH AMOUNTS OF INSTABILITY AVAILABLE...
SOME OF THE STORMS THAT DO FORM MAY BECOME SEVERE FOR SHORT
PERIODS OF TIME...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT AND HUMIDITY LEVELS WILL REMAIN HIGH THROUGH THURSDAY...
WITH HIGH TEMPERATURES IN THE MID TO UPPER 90S AND HEAT INDICES
APPROACHING 105 DEGREES DURING THE AFTERNOON AND EARLY EVENING.

THE CHANCE FOR THUNDERSTORMS WILL RETURN ON FRIDAY AND PERSIST
THROUGH SATURDAY AS A COLD FRONT PUSHES THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.

In the hours before

Local storm report, Jul 18, 5:25 PM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
525 PM CDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             4 E FARMINGTON          37.78N 90.35W
07/18/2006  E0.75 INCH       ST. FRANCOIS       MO   TRAINED SPOTTER

            AT ST. FRANCOIS...STE. GENEVIEVE COUNTY LINE.

&&

TILLY
Local storm report, Jul 18, 5:29 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
529 PM CDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HAIL             8 W COFFMAN             37.78N 90.35W
07/18/2006  E0.75 INCH       STE. GENEVIEVE     MO   TRAINED SPOTTER

            ALONG ST. FRANCOIS...STE. GENEVIEVE COUNTY LINE.

&&

TILLY
Local storm report, Jul 18, 6:18 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
618 PM CDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     HAIL             FREDERICKTOWN           37.56N 90.30W
07/18/2006  E0.75 INCH       MADISON            MO   TRAINED SPOTTER

&&

TILLY
Local storm report, Jul 18, 6:36 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
636 PM CDT TUE JUL 18 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     2 S IRONTON             37.57N 90.64W
07/18/2006                   IRON               MO   LAW ENFORCEMENT

            POWER LINES DOWN...OTHER LARGE DEBRIS THROWN AROUND.

&&

TILLY

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 3:51 PM CDTHeat AdvisoryLSXIron, Madison, Reynolds51 hr
Jul 18, 4:59 PM CDTSevere Thunderstorm WarningLSXSainte Genevieve, Saint Francois46 min
Jul 18, 5:54 PM CDTSevere Thunderstorm WarningLSXIron, Madison51 min
Jul 18, 5:55 PM CDTSevere Thunderstorm WarningLSXMadison50 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.